Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

Numerical stability in evaluating continued fractions


Authors: William B. Jones and W. J. Thron
Journal: Math. Comp. 28 (1974), 795-810
MSC: Primary 65G05
MathSciNet review: 0373265
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A careful analysis of the backward recurrence algorithm for evaluating approximants of continued fractions provides rigorous bounds for the accumulated relative error due to rounding. Such errors are produced by machine operations which carry only a fixed number v of significant digits in the computations. The resulting error bounds are expressed in terms of the machine parameter v. The derivation uses a basic assumption about continued fractions, which has played a fundamental role in developing convergence criteria. Hence, its appearance in the present context is quite natural. For illustration, the new error bounds are applied to two large classes of continued fractions, which subsume many expansions of special functions of physics and engineering, including those represented by Stieltjes fractions. In many cases, the results insure numerical stability of the backward recurrence algorithm.


References [Enhancements On Off] (What's this?)

  • [1] Milton Abramowitz and Irene A. Stegun, Handbook of mathematical functions with formulas, graphs, and mathematical tables, National Bureau of Standards Applied Mathematics Series, vol. 55, For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642
  • [2] G. Blanch, Numerical evaluation of continued fractions, SIAM Rev. 6 (1964), 383–421. MR 0171374
  • [3] Walter Gautschi, Computational aspects of three-term recurrence relations, SIAM Rev. 9 (1967), 24–82. MR 0213062
  • [4] P. R. Graves-Morris (ed.), Padé approximants and their applications, Academic Press, London-New York, 1973. MR 0435681
  • [5] W. B. Gragg, The Padé table and its relation to certain algorithms of numerical analysis, SIAM Rev. 14 (1972), 1–16. MR 0305563
  • [6] William B. Jones and W. J. Thron, Convergence of continued fractions, Canad. J. Math. 20 (1968), 1037–1055. MR 0230888
  • [7] W. J. Thron and William B. Jones (eds.), Proceedings of the International Conference on Padé Approximants, Continued Fractions and Related Topics, The Rocky Mountain Mathematics Consortium, Brigham Young University, Provo, Utah, 1974. Held at the University of Colorado, Boulder, Colo., 21–24 June 1972; Dedicated to the memory of H. S. Wall; Rocky Mountain J. Math. 4 (1974), no. 2. MR 0327433
  • [8] Nathaniel Macon and Margaret Baskervill, On the generation of errors in the digital evaluation of continued fractions, J. Assoc. Comput. Mach. 3 (1956), 199–202. MR 0080987
  • [9] W. J. Thron, A survey of recent convergence results for continued fractions, Proceedings of the International Conference on Padé Approximants. Continued Fractions and Related Topics (Univ. Colorado, Boulder, Colo., 1972; dedicated to the memory of H. S. Wall), 1974, pp. 273–282. MR 0349974
  • [10] H. S. Wall, Analytic Theory of Continued Fractions, D. Van Nostrand Company, Inc., New York, N. Y., 1948. MR 0025596

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65G05

Retrieve articles in all journals with MSC: 65G05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1974-0373265-5
Keywords: Numerical stability, error analysis, continued fraction, special functions
Article copyright: © Copyright 1974 American Mathematical Society